Alert archive / Florida / Tornado Warnings in 1998

Tornado Warning 51, NWS Jacksonville, FL

September 30, 1998Suwannee County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 30, 1998, 1:53 AM EDT for Suwannee County, Florida. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 1998, 1:53 AM EDT (05:53 UTC)
Expired
Sep 30, 1998, 3:10 AM EDT
In force
77 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Suwannee County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 7:00 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 300553 RRA
TORJAX
FLC121-300710-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
153 AM EDT WED SEP 30 1998

* TORNADO WARNING FOR...
  SUWANNEE COUNTY IN NORTHERN FLORIDA

* UNTIL 310 AM EDT

* AT 151 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 8 MILES SOUTH OF NEWBURN MOVING NORTH AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  NEWBURN BY 215 AM EDT

GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT...
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE
THE THREAT OF RISING WATER.

SJTAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

KUYPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 29, 6:00 PM EDT, 7 hours 53 minutes earlier.

Area forecast discussion, Sep 29, 6:00 PM EDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 PM EDT TUE SEP 29 1998

LATEST SATELLITE IMAGES AND RADAR LOOPS SHOW RAIN SHIELD
BEGINNING TO MOVE ACROSS THE WESTERN PORTION OF OUR CWA...
ESPECIALLY THE SOUTHEAST GEORGIA CWA. A QUICK LOOK AT THE
MODELS SHOW THAT THE ETA SEEMS TO HAVE A BETTER HANDLE
OF THE SITUATION AS FAR AS PCPN IS CONCERNED. THIS MEANS THAT POPS
WILL BE ON THE INCREASE TONIGHT FOR THE SE GEORGIA CWA AND LATE
TONIGHT INTO TOMORROW FOR THE NORTH FLORIDA FA. WATER VAPOR LOOP
SHOW A BIT OF DRY AIR INTRUSION ACROSS CENTRAL FLORIDA AND THE
SOUTHERN PORTION OF OUR CWA.

GIVE N THIS SCENARIO...IT LOOKS LIKE WE CAN WAIT UNTIL TOMORROW
MORNING TO CONSIDER WEATHER WE SHOULD EXTEND THE FLOOD WATCH
EAST INTO THE COASTAL COUNTIES ACROSS NE FL. IF THE ETA VERIFIES...
SIGNIFICANT RAIN AMOUNTS COULD SPREAD ACROSS THE ENTIRE CWA
TOMORROW. AS FAR AS THE SE GA FA IS CONCERNED...I WOULD CONSIDER
PUTTING UP A WATCH TONIGHT AT LEAST FOR THE WESTERN PORTION OF
THE CWA AND THEN CONSIDER EXTENDING IT EAST TOMORROW. RADAR
ALREADY SHOWS A SIGNIFICANT AREA OF MODERATE TO HEAVY RAIN
MOVING TOWARD SOUTH CENTRAL GEORGIA.

SANTOS

In the hours before

Special weather statement, Sep 29, 8:50 PM EDT, 5 hours 3 minutes before
AMZ435-450-452-454-470-472-474-
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-300645-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
850 PM EDT TUE SEP 29 1998

...A TORNADO WATCH IS IN EFFECT ACROSS SOUTHEAST GEORGIA NORTHEAST
FLORIDA AND THE COASTAL WATERS UNTIL 500 AM EDT...

...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY FOR THE FOLLOWING
COUNTIES IN NORTH FLORIDA ALACHUA... BAKER... BRADFORD...
COLUMBIA... GILCHIRST... HAMILTON... SUWANNEE...AND UNION...

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR
ALL OF SOUTHEAST GEORGIA...

THE COMBINATION OF A STRONG LOW LEVEL FLOW AND DRY AIR ALOFT HAS
INCREASED THE POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES
TONIGHT AND INTO WEDNESDAY MORNING ACROSS SOUTHEAST
GEORGIA...NORTHEAST FLORIDA...AND THE COASTAL WATERS. PERSONS IN
THE TORNADO WATCH AREA ARE URGED TO MONITOR THE WEATHER AND TO TAKE
ACTION IF WARNINGS ARE ISSUED FOR THEIR PARTICULAR AREA.

ALSO...SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH THE
REMNANTS OF GEORGES WILL CONTINUE TO MOVE EAST INTO NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA THROUGH THE NIGHT AND INTO
WEDNESDAY MORNING. THIS HAS INCREASED THE THREAT OF
HEAVY RAINFALL AND FLOODING TONIGHT ESPECIALLY FOR PORTIONS ACROSS
SOUTHEAST GEORGIA. ANYWHERE BETWEEN 3 TO 5 INCHES OF RAIN IS
POSSIBLE ACROSS SOUTHEAST GEORGIA THROUGH WEDNESDAY MORNING. IN
NORTH FLORIDA...THE THREAT OF FLOODING WILL BE MAINLY ALONG THE I-
75 CORRIDOR NORTH OF GAINESVILLE THROUGH WEDNESDAY MORNING. PERSONS
SHOULD BE ON THE LOOKOUT FOR RAPIDLY RISING WATER LEVELS SPECIALLY
NEAR CREEKS...STREAMS...AND LOW LYING AREAS.

STORM SHPOTTERS SHOULD BE ON THE ALERT FOR POSSIBLE ACTIVATION
TONIGHT.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER
SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV
(LOWER CASE LETTERS)

SANTOS
Special weather statement, Sep 29, 8:50 PM EDT, 5 hours 3 minutes before
AMZ435-450-452-454-470-472-474-
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-300645-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
850 PM EDT TUE SEP 29 1998

...A TORNADO WATCH IS IN EFFECT ACROSS SOUTHEAST GEORGIA NORTHEAST
FLORIDA AND THE COASTAL WATERS UNTIL 500 AM EDT...

...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY FOR THE FOLLOWING
COUNTIES IN NORTH FLORIDA ALACHUA... BAKER... BRADFORD...
COLUMBIA... GILCHIRST... HAMILTON... SUWANNEE...AND UNION...

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR
ALL OF SOUTHEAST GEORGIA...

THE COMBINATION OF A STRONG LOW LEVEL FLOW AND DRY AIR ALOFT HAS
INCREASED THE POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES
TONIGHT AND INTO WEDNESDAY MORNING ACROSS SOUTHEAST
GEORGIA...NORTHEAST FLORIDA...AND THE COASTAL WATERS. PERSONS IN
THE TORNADO WATCH AREA ARE URGED TO MONITOR THE WEATHER AND TO TAKE
ACTION IF WARNINGS ARE ISSUED FOR THEIR PARTICULAR AREA.

ALSO...SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH THE
REMNANTS OF GEORGES WILL CONTINUE TO MOVE EAST INTO NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA THROUGH THE NIGHT AND INTO
WEDNESDAY MORNING. THIS HAS INCREASED THE THREAT OF
HEAVY RAINFALL AND FLOODING TONIGHT ESPECIALLY FOR PORTIONS ACROSS
SOUTHEAST GEORGIA. ANYWHERE BETWEEN 3 TO 5 INCHES OF RAIN IS
POSSIBLE ACROSS SOUTHEAST GEORGIA THROUGH WEDNESDAY MORNING. IN
NORTH FLORIDA...THE THREAT OF FLOODING WILL BE MAINLY ALONG THE I-
75 CORRIDOR NORTH OF GAINESVILLE THROUGH WEDNESDAY MORNING. PERSONS
SHOULD BE ON THE LOOKOUT FOR RAPIDLY RISING WATER LEVELS SPECIALLY
NEAR CREEKS...STREAMS...AND LOW LYING AREAS.

STORM SHPOTTERS SHOULD BE ON THE ALERT FOR POSSIBLE ACTIVATION
TONIGHT.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER
SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV
(LOWER CASE LETTERS)

SANTOS
Local storm report, Sep 29, 11:12 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1112 PM EDT TUE SEP 29 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    BAXLEY                    GA   WIND DAMAGE
09/29/98   APPLING                        *** 1 INJ ***
                                          12 MOBILE HOMES AND 1
                                          VEHICLE DAMAGED. 4 OUT
                                          SHELTER BUILDINGS
                                          DESTROYED AND TREES AND
                                          POWERLINES DOWN.
Local storm report, Sep 29, 11:12 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1112 PM EDT TUE SEP 29 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    BAXLEY                    GA   WIND DAMAGE
09/29/98   APPLING                        *** 1 INJ ***
                                          12 MOBILE HOMES AND 1
                                          VEHICLE DAMAGED. 4 OUT
                                          SHELTER BUILDINGS
                                          DESTROYED AND TREES AND
                                          POWERLINES DOWN.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 12:52 AM EDTTornado WarningJAXSuwannee63 min
Sep 30, 12:57 AM EDTTornado WarningJAXHamilton63 min
Sep 30, 3:09 AM EDTTornado WarningJAXSuwannee81 min
Sep 30, 3:37 AM EDTFlash Flood WarningJAXHamilton, Suwannee6 hr
Sep 30, 4:10 AM EDTTornado WarningJAXColumbia, Hamilton75 min
Sep 30, 5:17 AM EDTTornado WarningJAXSuwannee63 min
Sep 30, 5:23 AM EDTTornado WarningJAXColumbia, Hamilton77 min
Sep 30, 6:59 AM EDTTornado WarningJAXColumbia, Gilchrist, Suwannee76 min
Sep 30, 8:43 AM EDTSevere Thunderstorm WarningJAXAlachua32 min
Sep 30, 9:53 AM EDTSevere Thunderstorm WarningJAXHamilton, Suwannee52 min
Sep 30, 12:16 PM EDTFlash Flood WarningJAXSuwannee6 hr
Sep 30, 1:37 PM EDTSevere Thunderstorm WarningJAXAlachua63 min
Sep 30, 1:39 PM EDTTornado WarningJAXAlachua66 min
Sep 30, 2:14 PM EDTTornado WarningJAXBradford46 min

Nearby

Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.